Alert archive / California / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 17, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Sep 28, 2019, 6:08 PM PDT for 4 counties in California. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 28, 2019, 6:08 PM PDT (01:08 UTC)
- Expired
- Sep 28, 2019, 7:00 PM PDT
- In force
- 52 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Sacramento County, CA, Solano County, CA, Sutter County, CA, Yolo County, CA
The radar
The Sacramento radar (KDAX), 13 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 1.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1637 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:58 PM PDT, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 28, 2:58 PM PDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 258 PM PDT Sat Sep 28 2019 .SYNOPSIS... Much cooler weather along with a chance of showers and high elevation snow over the weekend into Monday. Below normal temperatures continue through next week. && .DISCUSSION... Latest radar imagery shows a frontal boundary progressing southward this afternoon, with light snow been observed from about Soda Springs to Donner summit. Observed precipitation amounts over the last six hours have ranged from around 0.10 to 0.40 inches, locally higher across portions of the northern Sierra. Afternoon temperatures are currently trending 2 to 10 degrees cooler compared to yesterday's across the Valley, and as much as 15 to 25 degrees cooler over the mountains. An isolated thunderstorm or two could be possible this afternoon over the Sierra and adjacent foothills. Shower activity will continue into Monday, mainly over the southern Cascades, northern Sierra and the foothills. A few showers will be possible in the valley as well. Additional precip amounts in the 0.20-0.50 inch range, could be possible over higher terrain. Forecast soundings and ensemble probabilities indicate the potential for isolated afternoon thunderstorms over the foothills and mountains on Sunday. Early season high-elevation snowfall will be possible across the higher elevations of the northern Sierra Nevada and southern Cascade Range this weekend into Monday. Snow accumulations in the 2-6 inch range will be possible at pass levels; up to a foot will be possible over the highest mountain peaks including Lassen National Park. This could result in travel impacts over Sierra passes. A Winter Weather Advisory remains in effect for elevations above 6000 feet until 5 PM Monday. Snow will be showery in nature with several hours of breaks in snow activity. Precipitation activity will end late Monday as the upper low lifts to the northeast. With the large upper trough over the West, significantly cooler temperatures will continue across interior NorCal. Forecast highs will remain much as 15-30 degrees below normal through Monday. Valley daytime temperatures will range from the mid 60s to low 70s over the weekend, with mainly low 40s to mid 50s over the mountains. Overnight lows in the mountains may reach below freezing each night through Tuesday as this system moves across the area. Valley overnight lows will be in the 40s, so we could see some some record lows tonight. && .EXTENDED DISCUSSION (Wednesday THROUGH Saturday)... Upper ridging will move over the region by mid-week, resulting in dry and warm conditions. Forecast highs in the Valley will be in the upper 70s to low 80s on Wednesday. However, these readings will remain below seasonal normals. Guidance shows an upper-level trough pushing into the PacNW around Thursday. At this point, it appears that precipitation activity will remain north of the forecast area. Warmer temperatures are expected next Saturday as high pressure slides across the north state. && .AVIATION... The low level clouds from this morning have dissipated with satellite imagery showing cumulus clouds scattered over the region. Isolated to scattered showers are expected mainly for the foothills and mountains, with the potential of some straying into the Valley. Expect VFR conditions with the occasional MVFR ceilings next 24 hours as upper low drops southward through the Pacific Northwest. North to northwest winds 10 to 20 mph through about 06z Sunday then variable to 10 mph. && .STO WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 5 PM PDT Monday for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. &&
In the hours before
Special weather statement, Sep 28, 5:48 PM PDT, 20 minutes before
Special Weather Statement National Weather Service Sacramento CA 548 PM PDT Sat Sep 28 2019 CAZ017-290130- Southern Sacramento Valley- 548 PM PDT Sat Sep 28 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN YOLO...SOUTH CENTRAL SUTTER AND NORTH CENTRAL SACRAMENTO COUNTIES THROUGH 630 PM... At 543 PM PDT, a strong thunderstorm was located over Woodland and Yolo, moving southeast at 10 mph. Small hail, mostly up to one-half inch in diameter, is expected to accumulate on roadways causing treacherous driving conditions. Wind gusts in excess of 30 mph and brief downpours are also possible as the storm moves through the area. Other locations impacted include...Interstate 5 from Sacramento to Woodland, Sacramento International Airport, and areas northeast of Davis. LAT...LON 3867 12189 3883 12179 3870 12152 3855 12172 TIME...MOT...LOC 0043Z 312DEG 9KT 3870 12179 jhm
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 5:48 PM PDT | Special Weather Statement | STO | Yolo | 42 min |
| Sep 28, 6:36 PM PDT | Tornado Warning | STO | Solano, Yolo | 24 min |
| Sep 28, 7:14 PM PDT | Special Weather Statement | STO | Sutter, Yuba | 61 min |
| Sep 28, 8:43 PM PDT | Special Weather Statement | STO | Amador | 47 min |
Nearby
Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.